Odds are you have some of this in a medicine cabinet at this very moment.
And whether you realize it or not, every dose you take, or hand out to loved ones, could be potentially life threatening.
The drug in question is acetaminophen.
You might know it by its brand name of Tylenol.
Whatever you call it, this drug is one of the most problematic in the world. Mainly because of its pervasiveness as well as the wealth of misinformation surrounding it.
The reason acetaminophen is so dangerous is because it can quickly cause liver failure. Even small amounts are enough to cause immense amounts of harm.
“Taken over several days, as little as 25 percent above the maximum daily dose – or just two additional extra strength pills a day – has been reported to cause liver damage, according to the [Food and Drug Administration]. Taken all at once, a little less than four times the maximum daily dose can cause death…
Warnings on liver damage were added to the drug’s label in 2009 by the FDA, 32 years after an expert panel convened by the agency advised it was ‘obligatory’ to do so. The recommendation was a part of a broader safety review of acetaminophen, which the report says has not yet been completed.”
A large number of the people who die from liver failure as a result of acetaminophen poisoning do so in what’s known as a “staged overdose.”
Staged overdoses are often more deadly than a single time overdose because the consumer has used acetaminophen for so long that it has virtually destroyed the livers ability to function any longer.
That’s why part of the problem is balanced on the shoulders of the consumer.
Here’s how a staged overdose happens.
Many consumers will take more than one acetaminophen containing drug at a time, despite the significant danger.
Frequently they’ll be taking one medication for one ailment, and another for a different ailment.
Over time the use of the drug will have adverse effects on the liver as the organ is subjected to a constant overload of acetaminophen which will eventually cause severe liver damage.
And that damage can eventually result in death.
Despite the FDA’s knowledge of the harm associated with acetaminophen, very little has been done to help keep people safe from this drug.
A recent recommendation was made to have all manufacturer’s to reduce the amount contained in “extra-strength” to 325mg, down from 500 mg.
It’s not mandatory and less than 50% of manufacturer’s have complied.
The real responsibility lies on health practitioners to inform their patients of the dangers associated with acetaminophen.
And many have.
They have stressed that people should begin to shy away from using acetaminophen for every ache and pain. And many have told their patients matter of factly if they would change their diet and their lifestyle, they wouldn’t need to worry about the aches and pains they always deal with anyways.
If that sounds like something you could benefit from the link below might be of some use to you.